Illinois, 2013

Winter Weather in Illinois, December 9 to 10, 2013

December 9 to 10, 2013 · NWS PAH · 5 events in 5 counties and zones

A fast-moving disturbance in the upper levels of the atmosphere moved from the Texas panhandle northeast across the Lower Ohio Valley. This system produced a narrow band of light to moderate snow.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A fast-moving disturbance in the upper levels of the atmosphere moved from the Texas panhandle northeast across the Lower Ohio Valley. This system produced a narrow band of light to moderate snow. From one to three inches of snow was observed along and north of Interstate 64, as well as across Perry County. Visibility was reduced below one mile in the snow. Specific reports of accumulations included 3 inches in Albion (Edwards County) and one inch in DuQuoin (Perry County). There was an isolated report of 4 inches in Edwards County at Bone Gap.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Dec 9, 5:30 PM CST, 2 hours 30 minutes earlier.

Area forecast discussion, Dec 9, 5:30 PM CST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
530 PM CST Mon Dec 9 2013

.UPDATE...
ISSUED AT 453 PM CST MON DEC 9 2013

Updated for 00Z aviation forecast discussion.

&&

.SHORT TERM...(This Evening through Wednesday)
ISSUED AT 1256 PM CST MON DEC 9 2013

The primary forecast challenge is the snow event tonight-early
tmrw morning. In a nutshell, there is not alot of change that we
are seeing from the 12Z guidance to make any more than cosmetic
changes to the going package. One such cosmetic change will be to
bump the main swath area from likely to categorical pops, namely
for our northern most strip of counties along I-64 in southern
Illinois.

QPF is similar if unchanged, with higher SLR on the order of 17 to
1 producing the forecast amounts in the highest areas of 1-1.5
inches. This will have little impact on the areas it is falling
upon save for the reduction in vsby for a 3-4 hour window, so
we've followed up the previously issued SPS with a similar one.
This was coordinated/collaborated with LMK and adjacent nearby
offices appear to be in agreement as well.

This zone of pcpn should be entirely east of the PAH FA by 15z
Tuesday, after which cool/dry high pressure migrates across the TN
valley. Teens for lows and 30s for highs look good through the
remainder of the short term portion of the forecast.

.LONG TERM...(Wednesday Night through Monday)
ISSUED AT 224 PM CST MON DEC 9 2013

Cold high pressure at the surface will be in control at the onset of
the extended period. There should still be some snow/ice on the
ground. Models have trended slightly colder for highs Thursday and I
have reflected this but maybe not to their extent.

The next storm system moves toward the region on Friday. GFS remains
slow in bringing in precipitation, holding til later in the
afternoon. The ECMWF is about 6 hours faster but is a little slower
than its 00Z run. Temperatures are above freezing at the onset of
precipitation and have all liquid during the day. Friday night is
more questionable. Have temperatures falling just below freezing in
the northwest 1/2 of the forecast area and therefore have a mix of
rain and freezing rain. Soundings show temps right around freezing
in this area with a warmer layer just off the surface. Soundings in
the south show temps above freezing during the event.

Rain tapers off on Saturday and comes to an end Saturday night.
Precip may be a mix of rain and snow over the northeasternmost
counties before coming to an end. Cold high pressure then builds in.
Models vary on the degree of the cold air.  The ECMWF has a much
sharper trough and much colder air and have followed our neighbors
and trended this way.

&&

.AVIATION...
ISSUED AT 530 PM CST MON DEC 9 2013

MVFR cigs will likely be relieved this evening as the best
moisture stays either to our south or the north. Will continue to
monitor however. A return to MVFR prevalent cigs is expected later
tonight as our next system develops/moves in this evening.
Northern most sites may see a low prob for -sn, so included an
MVFR vsby restriction for KEVV/KOWB late tonight- early tmrw am.
Elsewhere pops are prob beneath threshold for mention.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&
Hazardous weather outlook, Dec 9, 4:32 AM CST, 15 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
432 AM CST MON DEC 9 2013

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-101100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
432 AM CST MON DEC 9 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

A QUICK MOVING WEATHER SYSTEM WILL BRING LIGHT SNOW INTO SOUTHEAST
MISSOURI AND SOUTHWEST ILLINOIS THIS EVENING...THEN MOVE ACROSS
SOUTHEAST ILLINOIS...SOUTHWEST INDIANA AND NORTHWEST KENTUCKY
BEFORE SUNRISE TUESDAY. SNOWFALL AMOUNTS RANGING FROM A TRACE TO
LOCALLY 1.5 INCHES IS EXPECTED NORTH OF A LINE FROM VAN BUREN
MISSOURI...BENTON ILLINOIS AND GREENVILLE KENTUCKY. VISIBILITIES
MAY BE BRIEFLY REDUCED BELOW A MILE DUE TO THE SNOW ALONG THE
INTERSTATE 64 CORRIDOR IN SOUTHERN ILLINOIS AND SOUTHWEST INDIANA
OVERNIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ANY LINGERING SNOW WILL MOVE OUT OF SOUTHWEST INDIANA SHORTLY
AFTER SUNRISE ON TUESDAY.

THERE IS SOME POTENTIAL FOR FREEZING RAIN TO DEVELOP FRIDAY
NIGHT...MAINLY OVER SOUTHERN INDIANA AND NORTH OF ROUTE 13 IN
SOUTHERN ILLINOIS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

SMITH/GM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 winter weather. Local standard time, as filed.

Winter Weather, Jefferson

When
December 9, 8:00 PM CST to December 10, 2:00 AM CST
Where
Jefferson forecast zone
Reported by
Trained Spotter
Coordinates
38.301, -88.924 (the zone’s center; the record gives no point)

Winter Weather, Perry

When
December 9, 8:00 PM CST to December 10, 2:00 AM CST
Where
Perry forecast zone
Reported by
Trained Spotter
Coordinates
38.084, -89.367 (the zone’s center; the record gives no point)

Winter Weather, Wayne

When
December 9, 8:00 PM CST to December 10, 2:00 AM CST
Where
Wayne forecast zone
Reported by
AWOS
Coordinates
38.430, -88.426 (the zone’s center; the record gives no point)

Winter Weather, Edwards

When
December 9, 9:00 PM CST to December 10, 3:00 AM CST
Where
Edwards forecast zone
Reported by
Law Enforcement
Coordinates
38.417, -88.053 (the zone’s center; the record gives no point)

Winter Weather, Wabash

When
December 9, 9:00 PM CST to December 10, 3:00 AM CST
Where
Wabash forecast zone
Reported by
Law Enforcement
Coordinates
38.446, -87.844 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2013Every state in 2013This day in weather historyWarnings in Illinois, December 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 484431, 484432, 484433, 484434, 484435.